Short and sweet, for a change! Steroids - LUPUS UK

LUPUS UK

29,630 members26,175 posts

Short and sweet, for a change! Steroids

Footygirl profile image

Have you ever met a doc who prescribed Prednisolone in short bursts but never a taper? Just end after say 5 days? If so, is that ok? Evidence to the contrary gratefully received.

Thanks guys

⚽️

20 Replies

Yes - that is actually a usual way to use it for acute infections - like in chest infections. If you don't have a history of steroid use it isn't long enough to suppress adrenal function so is OK. Not quite sure how much steroid use DOES make a difference though.

That is the primary reason doctors have such a problem for those of us who need it at a lowish dose on a permanent basis. They only really know about short-term use and long term confuses them and scares them witless...

Footygirl profile image
Footygirl in reply to PMRpro

Thanks guru. Hubby just gone to docs who has done this twice, Ive always tapered. He has huge wheals on body. Not sensitive reaction, but I think worryingly worse vasculitis. Had bad reaction to an antibiotic but tablet for awful nose/sinus thing and lots of symptoms fit with vasculitis.

Apologies. Not Lupus, though can be

Regards

⚽️

PMRpro profile image
PMRpro in reply to Footygirl

Apologies???? What for? Perfectly reasonable question on your part.

What's the GP think/say?

Footygirl profile image
Footygirl in reply to PMRpro

Very worried guru.

I am not the quack. I had hopes...

I told my hubby to mention vasculitis as I found a serious type with identical body markings. Nasty.

Grand Plonker has told him he had thought of that. BUT it is prostatitis. Given more steroids, good as treatment for vasculitis. Bad as insists he would be dead if vasc!!😡

Nowhere can I find skin involvement with pitis. Hubby has cystoscopy on Monday, all stemming from pros cancer scare. Quack says uro will give him antibiotics to clear it. Itis Site says very hit and miss, not always successful. If ignore vasculitis its really really scary. Also just had awful nasal thing which fits with v not pitis and other symptoms. Has totally ignored severe asthma involvement too.

Another tick of disbelief in local surgery incompetence. Will wait til Monday. Will try to go with him for discussion.

Aaagghhhhhh

Thanks so much.

⚽️

PMRpro profile image
PMRpro in reply to Footygirl

I'd try for the urologist I think. I have a real "thing" about GP opinions in special cases - there'd be a lot of dead people on his basis wouldn't there...

whisperit profile image
whisperit in reply to PMRpro

Sorry it's not especially relevant for your particular concern, footygirl, but coincidentally, today I've been looking for some good research studies on the risk of adrenal insufficiency after steroid use.

This meta-analysis from 2015 press.endocrine.org/doi/ful... concludes:

"...The risk of developing adrenal insufficiency...is 1.4 to 60.0%, and symptoms of mild to moderate adrenal insufficiency, like fatigue and abdominal discomfort, are nonspecific and therefore difficult to ascribe to adrenal insufficiency. In addition, accurate predictors are not available to distinguish between the patients that will become adrenal insufficient and those that will not. Also there is insufficient evidence to prove any withdrawal scheme after steroid use to be efficient or safe. Therefore, we recommend that all patients with unexplained symptoms after steroid withdrawal be tested for possible adrenal insufficiency. "

Footygirl profile image
Footygirl in reply to whisperit

Thanks whisperit,. I will reseach more, cos of asthma use of steroids. Good idea.

Regards

⚽️

Interesting article whisperit!

PMRpro profile image
PMRpro in reply to whisperit

"1.4 to 60%" - well, there's a helpful statement!

But I DO like the final sentence - I'm not saying the patient who reduces steadily without problems needs a synacthen test or anything else. But ANYONE who struggles needs to be kept an eye on. Not rocket science...

whisperit profile image
whisperit in reply to PMRpro

Yes! To be fair, they are summarising all sorts of corticosteroid treatments, including oral, injection, and inhaled, so they are bound to end up with a big range. All the same, what strikes me is how little clear info we seem to have. Surprising given that these treatments are very widely used.

Hi Footygirl, I've had to do this on a few occasions, drop right down from 40mg to my maintenance dose of 5mg, found it made my mood very low for a while afterwards.

Steroids are frequently prescribed in short, sharp bursts by GPS for things like asthma or chest infections. Can also be given in the event of an anaphylactic reaction once the initial stage has been treated in the ED. Usual rule is that you don't need to taper and can stop abruptly if you've been on steroids for 9 days, 11 at a push.

Just like the everyone has said, it's us complex group that need low maintenance of roids that needs tapering and causes GPS but mostly us alot of tapering trouble.

Hope your husband gets better soon.

Footygirl profile image
Footygirl in reply to happytulip

Hi HT

Ok ta. Understanding more now.

Hope you are good

⚽️

Ive got rhumatoid arthritis i take 5 mg per day but if things get tough i take 10 or 20 mg for a few days i dont taper but go back to 5 mg. ibuprofen is bad for my stage 1 kidney disease.

Buffy14 profile image
Buffy14 in reply to Augustus-6

Hi , I take extra steroids when I feel a flare coming on , I am on 5mg permanently plus Mycophenolate as I have level 3 lupus nephritis, I take 30mg for 3 days then taper it back down , I wasn't given that dose by my rheumy I do it like that because that's what I did for my son when he had asthma and so I always thought it had to be tapered down , I have told my doctor's I do this and I am sure my Renal consultant said taper it down x

Footygirl profile image
Footygirl in reply to Buffy14

Thanks Buffy, good description. Cheers

⚽️

I am on warfarin aswell which makes things more complicated because taking extra steroids can affect the warfarin x

Hi, for me I got sick bad after not have that meds for about a week. They told me I can't just stop taking it. After a burst, I have to taper it down to 10mg a day. So am back on it again.

See what your pharmacist has to say! I rely on mine every time I get new prescriptions or stop them...for the most part they know waaay more than most doctors re meds...

I was struggling at work with a flare of my symptoms and the doctor gave me the option of a 5 day course of pred, which got me back to work after just a couple of days. So these short bursts of steroids have their uses.

You may also like...